Wisconsin, 2016

Flood and Damaging Winds in Wisconsin, August 4, 2016

August 4, 2016 · NWS ARX · 14 events in 4 counties and zones

Severe storms impacted western and central Wisconsin. The storms produced damaging winds from Holmen (La Crosse County) south to Potosi (Grant County) and east to Union Center (Juneau County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Severe storms impacted western and central Wisconsin. The storms produced damaging winds from Holmen (La Crosse County) south to Potosi (Grant County) and east to Union Center (Juneau County). Holmen was hit exceptionally hard with hundreds of trees either uprooted or snapped off by the high winds. Several trees were blown down near Union Center with one of these landing on a pickup truck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 4, 1:43 PM CST, 37 minutes earlier.

Area forecast discussion, Aug 4, 1:43 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
243 PM CDT THU AUG 4 2016

.SHORT TERM...(This evening through Friday)
Issued at 243 PM CDT Thu Aug 4 2016

Atmosphere remains primed for potentially strong to severe
thunderstorms this afternoon and early evening along and south of
I-90 as a cold front sweeps across the region. Lingering activity
from last night's convection has moved east of the forecast area
with a secondary line of showers and thunderstorms ahead of the
cold front from east of Austin to near Winona, moving east-
southeast around 30 mph. SPC mesoanalysis depicts a storm
environment with roughly 20 to 40 kts of deep layer shear and up
to 3000 J/kg of SBCAPE. As storms drop south, shear and surface
convergence weaken, but instability remains steady if not
increasing slightly. Convection allowing models still struggling a
bit with timing/evolution of storms, but in general agreement that
severe chances diminish later this evening, moving out of the
forecast area in the 02-05Z period. Primary threats remain strong
winds, hail, and heavy rain. Forward motion of storms precludes
widespread flooding, but could still see urban ponding/flash
flooding with rain rates around one inch per hour.

Tonight through Friday will be dry as surface high pressure builds
across the region. Temperatures will be much cooler with afternoon
highs only in the mid 70s to lower 80s. With dew points falling
into the 50s to near 60 degrees, tomorrow will be pleasant.

.LONG TERM...(Friday night through Thursday)
Issued at 243 PM CDT Thu Aug 4 2016

Continued dry and pleasant conditions for the weekend with high
pressure dominating the regional weather pattern. Temperatures
each day will top out in the mid 70s to near 80 degrees with light
wind. There exists a slight chance for showers and storms on
Monday across the far southwest forecast area as moisture begins
to increase along southerly return flow. Otherwise, expect
continued dry conditions with similar temperatures to the weekend.

Tuesday through Thursday, 500 hPa ridge attempts to build across
the eastern two-thirds of the CONUS. One short wave flattens the
ridge somewhat Monday night into Tuesday with additional ill-
resolved waves in southwest flow aloft Wednesday into Thursday.
Many details to work out given model differences, but chance POPs
seem reasonable at this time. Higher confidence in a return to
warmer/more humid conditions with highs Tuesday and beyond into
the mid 80s with dew points once again approaching 70 degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu Aug 4 2016

Scattered shra/ts with cold front likely to impact krst/klse this
afternoon/evening...mostly southeast of krst by 21-22z and klse near
00z. Some higher wind gusts and very heavy rain likely with the
stronger storms. Most cigs look vfr right now - per latest sfc obs
with ongoing convection - and will trend forecast that way for the
moment. Can/t rule out a period of mvfr though, and will make
adjustments if needed. The front slides through this evening,
clearing skies and shifting winds to the west-north.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...ROGERS
LONG TERM...ROGERS
AVIATION...Rieck
Hazardous weather outlook, Aug 4, 1:34 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
234 PM CDT THU AUG 4 2016

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-051000-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-LA CROSSE-
MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
234 PM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON INTO TONIGHT

SCATTERED THUNDERSTORMS INTO THE EVENING. A FEW COULD BECOME
STRONG TO SEVERE WITH DAMAGING WINDS AND HEAVY RAIN. HAIL ALSO
POSSIBLE. LOCALIZED OR URBAN FLOODING COULD OCCUR WITH THE HEAVY
RAIN.

SEVERE THREAT RUNS THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE ADDITIONAL STORM CHANCES SUNDAY NIGHT THROUGH
WEDNESDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MNZ079-WIZ017-029-032>034-051000-
WABASHA-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
234 PM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND WESTERN INTO NORTH CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS POSSIBLE INTO THE EVENING. HEAVY RAIN AND
STRONG WIND GUSTS COULD ACCOMPANY SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE ADDITIONAL STORM CHANCES SUNDAY NIGHT THROUGH
WEDNESDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

In the hours before

Special weather statement, Aug 4, 10:42 AM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1142 AM CDT THU AUG 4 2016

WIZ033-034-041830-
TREMPEALEAU-JACKSON-
INCLUDING THE CITIES OF...ARCADIA...WHITEHALL...BLACK RIVER FALLS
1142 AM CDT THU AUG 4 2016

...A FEW STRONG STORMS INTO EARLY AFTERNOON...

THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD ACROSS THE AREA
THROUGH THE EARLY AFTERNOON HOURS. HEAVY RAIN WILL ACCOMPANY THE
STRONGER STORMS...WITH A QUICK 1/2 TO 1 INCH IN AN HOUR COMMON.
LOCALIZED OR URBAN FLOODING COULD RESULT WHERE THE RAINFALL RATES
ARE THE HIGHEST. IN ADDITION...WIND GUSTS UP TO 25 MPH ARE
POSSIBLE.

RIECK
Special weather statement, Aug 4, 12:06 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
106 PM CDT THU AUG 4 2016

MNZ086-087-094-042000-
DODGE-OLMSTED-MOWER-
INCLUDING THE CITIES OF...DODGE CENTER...ROCHESTER...AUSTIN
106 PM CDT THU AUG 4 2016

...A FEW STRONG STORMS EARLY THIS AFTERNOON...

SCATTERED THUNDERSTORMS WILL TRACK EAST SOUTHEAST EAST ACROSS THE
AREA THROUGH 3 PM. THE STRONGEST STORMS WILL BE CAPABLE OF
SMALL HAIL...STRONG WIND GUSTS...AND VERY HEAVY DOWNPOURS.
LOCALIZED FLOODING IS POSSIBLE WHERE THE HEAVIEST RAIN FALLS.

THERE IS A POTENTIAL FOR A FEW STORMS TO BECOME
SEVERE...CONTAINING A LARGE HAIL AND DAMAGING WIND THREAT.

TAKE SHELTER INDOORS WHEN STORMS APPROACH.

RIECK
Special weather statement, Aug 4, 12:47 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
147 PM CDT THU AUG 4 2016

MNZ079-086>088-094-095-WIZ032-033-042100-
WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-BUFFALO-TREMPEALEAU-
INCLUDING THE CITIES OF...WABASHA...DODGE CENTER...ROCHESTER...
WINONA...AUSTIN...PRESTON...ALMA...ARCADIA...WHITEHALL
147 PM CDT THU AUG 4 2016

...THUNDERSTORMS TRACKING EAST...

THUNDERSTORMS ARE TRACKING EAST SOUTHEAST ACROSS SOUTHEAST
MINNESOTA EARLY THIS AFTERNOON. A FEW WERE STRONG...CAPABLE OF 40
MPH WIND GUSTS...VERY HEAVY RAINFALL...AND SMALL HAIL. RAINFALL
UP TO 1 INCH IN AN HOUR IS POSSIBLE.

THERE IS A POTENTIAL FOR A FEW STORMS TO BECOME SEVERE...CONTAINING
A LARGE HAIL AND DAMAGING WIND THREAT.

TAKE SHELTER INDOORS WHEN STORMS APPROACH.

RIECK
Special weather statement, Aug 4, 1:15 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT THU AUG 4 2016

IAZ008>011-MNZ079-087-088-094>096-WIZ032-033-041-042100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-WABASHA-OLMSTED-WINONA-MOWER-
FILLMORE-HOUSTON-BUFFALO-TREMPEALEAU-LA CROSSE-
INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON...
WABASHA...ROCHESTER...WINONA...AUSTIN...PRESTON...CALEDONIA...
ALMA...ARCADIA...WHITEHALL...LA CROSSE
215 PM CDT THU AUG 4 2016

...THUNDERSTORMS CONTINUE...TRACKING EAST...

STORMS CONTINUE TO SPARK AHEAD OF A COLD FRONT...WORKING EAST
SOUTHEAST ACROSS SOUTHEAST MINNESOTA...BUT EXPANDING INTO WESTERN
WISCONSIN AND PARTS OF NORTHEAST IOWA.

A FEW OF THE STORMS WERE STRONG...CAPABLE OF 40 MPH WIND
GUSTS...VERY HEAVY RAINFALL...AND SMALL HAIL. RAINFALL UP TO 1
INCH IN AN HOUR IS POSSIBLE...RESULTING IN LOCALIZED OR URBAN
FLOODING.

THERE IS A POTENTIAL FOR A FEW STORMS TO BECOME SEVERE...CONTAINING
A LARGE HAIL AND DAMAGING WIND THREAT.

TAKE SHELTER INDOORS WHEN STORMS APPROACH.

RIECK
Local storm report, Aug 4, 1:19 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
219 PM CDT THU AUG 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     TSTM WND GST     4 N STEWARTVILLE        43.91N 92.50W
08/04/2016  M36 MPH          OLMSTED            MN   ASOS

            ASOS STATION ROCHESTER INTERNATIONAL AIRPORT
            /RST/.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Aug 4, 1:54 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
254 PM CDT THU AUG 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       2 ESE ROCHESTER         44.00N 92.45W
08/04/2016  U1.40 INCH       OLMSTED            MN   PUBLIC

            1.4 INCHES OF RAIN IN 45 MINUTES BY MAYO
            HIGH SCHOOL. REPORT RELAYED BY MEDIA.

&&

MAH

The radar

The La Crosse radar (KARX), 17 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, La Crosse

When
August 4, 2:20 PM CST
Where
La Crosse County, 1.49 mi WSW of Holmen
Measured
43 kt (49 mph) estimated gust
Property damage
$30,000
Reported by
NWS Employee
Coordinates
43.959, -91.275

Hundreds of trees were damaged or uprooted in Holmen. Especially hard hit was the Remington Hills subdivision where at least one tree fell on a house. After the storm, over 500 residents were without power.

Thunderstorm Wind, La Crosse

When
August 4, 2:23 PM CST
Where
La Crosse County, 2.96 mi NNW of Herrington
Measured
52 kt (60 mph) measured gust
Property damage
$500
Reported by
NWS Employee
Coordinates
43.822, -91.192

A wind gust of 60 mph occurred at the NWS La Crosse office blowing down several branches.

Thunderstorm Wind, La Crosse

When
August 4, 2:25 PM CST
Where
La Crosse County, 1.29 mi N of Midway
Measured
62 kt (71 mph) measured gust
Reported by
Amateur Radio
Coordinates
43.949, -91.254

A wind gust of 71 mph was measured on the south side of Holmen.

Thunderstorm Wind, La Crosse

When
August 4, 2:28 PM CST
Where
La Crosse County, 0.43 mi NE of Midway
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
43.935, -91.245

An estimated 60 mph wind gust occurred on the south side of Holmen. Numerous trees were snapped off or uprooted.

Thunderstorm Wind, La Crosse

When
August 4, 2:29 PM CST
Where
La Crosse County, 1.7 mi SE of West la Crosse
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.830, -91.230

An estimated 60 mph wind gust occurred on the north side of La Crosse. Several small trees were blown down and minor street flooding also occurred.

Thunderstorm Wind, La Crosse

When
August 4, 2:30 PM CST
Where
La Crosse County, 1.05 mi W of West Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.903, -91.101

Numerous trees were blown down in West Salem along with power lines. A tree was split in half with the section that came down blocking a part of the street. Nearly 1,500 residences were without power after the storm.

Thunderstorm Wind, La Crosse

When
August 4, 2:30 PM CST
Where
La Crosse County, 1 mi E of West Salem Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
43.870, -91.100

Several large trees were blown down along County Highway M south of West Salem.

Thunderstorm Wind, La Crosse

When
August 4, 2:30 PM CST
Where
La Crosse County, La Crosse
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.800, -91.250

An estimated 60 mph wind gust occurred in the city of La Crosse.

Thunderstorm Wind, La Crosse

When
August 4, 2:32 PM CST
Where
La Crosse County, 1.92 mi W of Herrington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
43.781, -91.219

Winds of 58 mph were reported on the south side of La Crosse.

Thunderstorm Wind, Monroe

When
August 4, 2:48 PM CST
Where
Monroe County, 0.69 mi S of Cashton
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.740, -90.780

Damage to corn fields occurred in the Cashton area from thunderstorm wind gusts.

Flood, La Crosse

When
August 4, 3:00 PM CST to 4:15 PM CST
Where
La Crosse County, 1.08 mi NNE of Calvert to 1.11 mi S of La Crosse
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.764, -91.210

Locally heavy rain caused street flooding to occur in the city of La Crosse. Liberty Street near Madison was briefly impassable because of the flooding. At least two vehicles became stuck in the street flooding.

Thunderstorm Wind, Juneau

When
August 4, 3:30 PM CST
Where
Juneau County, 0.69 mi S of Union Center
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.670, -90.270

Several large trees and some power lines were blown down near Union Center. A pickup truck was damaged when a tree fell on it.

Thunderstorm Wind, Grant

When
August 4, 6:43 PM CST
Where
Grant County, 0.86 mi NE of Potosi
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.690, -90.710

Power lines were blown down in Potosi.

Thunderstorm Wind, Grant

When
August 4, 7:01 PM CST
Where
Grant County, 0.51 mi W of Hazel Green
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.530, -90.440

Tree limbs were blown down just west of Hazel Green.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652527, 652497, 652961, 652502, 652503, 652507, 652513, 652936, 658244, 652525, 652520, 652559, 652562, 652927.